Alert archive / Kansas / Red Flag Warnings in 2013
Red Flag Warning 11, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at May 30, 2013, 2:34 AM CDT for 6 counties in Kansas. It took effect at May 30, 2013, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2013, 2:34 AM CDT (07:34 UTC)
- In effect from
- May 30, 2013, 12:00 PM CDT
- Expired
- May 30, 2013, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
Counties Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Seward County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1401 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1451 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 450 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 17.1
The text
As transmitted, in the capitals the NWS used until 2016.
171 WWUS83 KDDC 300734 RFWDDC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 234 AM CDT THU MAY 30 2013 ...CRITICAL FIRE WEATHER CONDITIONS LIKELY TODAY... .DOWNSLOPE WESTERLY WINDS AND DRIER AIR WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS PORTIONS OF SOUTHWEST KANSAS TODAY AND THROUGH THE EARLY EVENING HOURS. KSZ061-062-074>076-086-310100- /O.NEW.KDDC.FW.W.0011.130530T1700Z-130531T0100Z/ HAMILTON-KEARNY-STANTON-GRANT-HASKELL-SEWARD- 234 AM CDT THU MAY 30 2013 /134 AM MDT THU MAY 30 2013/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS FOR PORTIONS OF SOUTHWEST KANSAS... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG WARNING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 061 HAMILTON...FIRE WEATHER ZONE 062 KEARNY...FIRE WEATHER ZONE 074 STANTON...FIRE WEATHER ZONE 075 GRANT...FIRE WEATHER ZONE 076 HASKELL AND FIRE WEATHER ZONE 086 SEWARD. * WINDS...WINDS WILL BE WESTERLY 15 TO 25 MPH WITH GUSTS UP TO 30 MPH. * TIMING...CRITICAL FIRE WEATHER CONDITIONS WILL BEGIN AROUND NOON AND CONTINUE UNTIL 8 PM CDT. * RELATIVE HUMIDITY...RELATIVE HUMIDITIES WILL FALL AS LOW AS 10 PERCENT. * TEMPERATURES...MAXIMUM TEMPERATURES WILL BE IN THE 80S. * IMPACTS...FIRE GROWTH POTENTIAL WILL BE VERY HIGH AND ANY OUTDOOR FLAMES COULD QUICKLY GROW OUT OF CONTROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ SUGDEN
1 follow-up statement
154 WWUS83 KDDC 310108 RFWDDC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 808 PM CDT THU MAY 30 2013 ...CRITICAL FIRE WEATHER CONDITIONS ARE IMPROVING... .WINDS ARE DIMINISHING ACROSS SOUTHWEST KANSAS AS SUNSET APPROACHES AND THE THREAT FOR WILDFIRES IS DIMINISHING AS WELL. KSZ061-062-074>076-086-310215- /O.EXP.KDDC.FW.W.0011.000000T0000Z-130531T0100Z/ HAMILTON-KEARNY-STANTON-GRANT-HASKELL-SEWARD- 808 PM CDT THU MAY 30 2013 /708 PM MDT THU MAY 30 2013/ ...RED FLAG WARNING HAS EXPIRED FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS FOR PORTIONS OF SOUTHWEST KANSAS... $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at May 30, 12:00 AM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 30, 12:00 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1200 AM CDT THU MAY 30 2013 ...UPDATE TO AVIATION FOR 06Z TAFS... .SYNOPSIS... ISSUED AT 1111 PM CDT WED MAY 29 2013 THE 30.00Z 250 HPA RAOB MAP SHOWED A STRONG 115 KN TO 125 KN JET LOCATED ACROSS THE PACIFIC NORTHWEST AND EXTENDING SE ACROSS THE GREAT BASIN. FLOW ALOFT OVER KDDC WAS FAIRLY WEAK AT JET LEVEL (ONLY 40 KN). BACKING WINDS WERE NOTED ALSO FROM 400 HPA TO 300 HPA, WHICH COULD HAVE AFFECTED UPPER LEVEL HYDROMETEOR ADVECTION DISTRIBUTIONS AND RESULTANT CHANGES IN STORM MORPHOLOGY THIS EVENING (AS WELL AS LOWER LEVEL SHEAR/BOUNDARY ORTHOGONALITY ISSUES. AT 500 HPA, AN AMPLIFIED NEGATIVELY TILTED TROF EXTENDED FROM THE NORTHEAST PACIFIC SE ACROSS THE CENTRAL PLAINS. MID LEVEL COLD AIR ADVECTION WAS NOTED ACROSS THE CENTRAL ROCKIES ASSOCIATED WITH THIS SYNOPTIC FEATURE. AT 700 HPA, TEMPERATURES WERE FAIRLY WARM FROM KDDC TO KAMA (11 DEG C) WITH AN ELEVATED MIXED LAYER PRESENT. AT 850 HPA, A LARGELY DIFFERENT THERMODYNAMIC PROFILE WAS NOTED BETWEEN KDDC AND KAMA IN ASSOCIATION WITH ENVIRONMENTS AHEAD OF AND BEHIND THE DRYLINE/MOISTURE GRADIENT. KAMA WAS DRY AND ADIABATICALLY MIXED (WELL ABOVE 850 HPA), WHILE THE BOTTOM OF THE EML WAS NOTED AROUND 750 HPA FOR KDDC. AT THE SFC, A LOW PRESSURE CENTER WAS LOCATED ACROSS FAR SOUTHWEST KANSAS. A DRYLINE EXTENDED SOUTHWARD INTO THE TEXAS PANHANDLE ASSOCIATED WITH SAID PRESSURE PERTURBATION. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 134 PM CDT WED MAY 29 2013 AN UPPER LEVEL TROUGH WILL CONTINUE TO MOVE EASTWARD ACROSS THE CENTRAL ROCKIES AND INTO THE HIGH PLAINS THIS AFTERNOON. AS THIS TROUGH APPROACHES, A STRONG UPPER LEVEL JET WILL NOSE INTO THE SOUTHERN HIGH PLAINS PLACING SOUTHWEST KANSAS IN THE LEFT EXIT REGION AND IN TURN HELP SUSTAIN ANY STORMS THAT FORM. AS YOU HEAD TO THE SURFACE, LEE TROUGHING BECOMES APPARENT ACROSS EASTERN COLORADO WITH A DRYLINE EXTENDING SOUTH ACROSS FAR WESTERN KANSAS INTO THE WESTERN PORTIONS OF THE TX/OK PANHANDLES. VERY MOIST CONDITIONS WILL BE FOUND AHEAD OF THIS BOUNDARY AND IS WHERE STORMS WILL FORM IN THE AFTERNOON INTO THE EVENING HOURS. SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL UP TO TENNIS BALLS AND DAMAGING WINDS OF 70 MPH POSSIBLE. TORNADOES WILL ALSO BE POSSIBLE WITH THE STRONGEST SUPERCELLS, ESPECIALLY SOUTH OF A LINE FROM DODGE TO LARNED LATER THIS EVENING. STRONG SOUTHERLY WINDS WILL ALSO BE FELT THIS AFTERNOON INTO THIS EVENING AHEAD OF THE DRYLINE AND A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM FOR AREAS EAST OF A LINE FROM HILL CITY TO GARDEN CITY TO HUGOTON. ANY STORMS THAT DEVELOP THIS AFTERNOON WILL INITIALLY START OUT AS DISCRETE CELLS THEN CONGEAL INTO A LINE AS THEY TREK TO THE EAST. ADDITIONAL STORMS WILL ALSO BE POSSIBLE AHEAD OF THIS LINE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. THE INITIAL LINE IS ANTICIPATED TO MOVE INTO WICHITA'S AREA THIS EVENING. HOWEVER, A FEW ADDITIONAL STORMS MAY FORM ACROSS WEST CENTRAL AND CENTRAL KANSAS AS THE NIGHT PROGRESSES. THE REMAINDER OF THE FORECAST AREA SHOULD REMAIN DRY WITH PARTLY CLOUDY SKIES. AS FOR TEMPERATURES, LOWS TONIGHT ARE FORECAST TO RANGE FROM THE MID 50S ACROSS THE KS/CO BORDER TO MID 60S ACROSS SOUTH CENTRAL KANSAS. THE UPPER LEVEL TROUGH MOVES INTO THE NORTHERN PLAINS TOMORROW AND STRENGTHENS INTO A LOW. A STRONG UPPER LEVEL JET WILL THEN BE PLACED ABOVE THE CENTRAL HIGH PLAINS. TOWARDS THE SURFACE, A WEAK COLD FRONT IS ANTICIPATED TO MOVE THROUGH WESTERN KANSAS IN THE MORNING. HOWEVER, THIS WILL ONLY SHIFT WINDS TO MORE OF A WESTERLY DIRECTION. THE ONLY EXCEPTION TO THIS WILL BE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS WHERE SOUTHERLY WINDS WILL CONTINUE. A FEW STORMS MAY DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL KANSAS IN THE AFTERNOON AS THE AFOREMENTIONED FRONT STALLS OUT. A FEW OF THESE STORMS COULD BECOME SEVERE, BUT QUICKLY MOVE INTO WICHITA'S FORECAST RESPONSIBILITY. THE REMAINDER OF THE FORECAST AREA SHOULD REMAIN DRY WITH PARTLY CLOUDY SKIES. HIGHS TOMORROW ARE FORECAST TO RANGE FROM THE LOWER 80S ACROSS WEST CENTRAL KANSAS TO AROUND 90 DEGREES ACROSS THE KS/OK BORDER. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 224 PM CDT WED MAY 29 2013 THE LATEST EXTENDED MODELS SEEM TO DEPICT A VERY SIMILAR TREND TO THE PREVIOUS EXTENDED FORECAST. THERE WILL BE A NEAR ZONAL FLOW ALOFT TO START FRIDAY OFF, WITH A SHORT WAVE COMING THROUGH THE WESTERLY FLOW ALOFT LATE FRIDAY AND INTO FRIDAY NIGHT. A COLD FRONT WILL COME SOUTHWARD WITH THE UPPER WAVE, AND BRING A LITTLE COOLER AIR IN FOR THE WEEKEND. FRIDAY'S HIGHS WILL AVERAGE IN THE MID 80S TO NEAR 90F DEGREES, BUT THEN THE WEEKEND WILL COOL DOWNWARD AND HAVE HIGHS IN THE MID 70S NORTH OF I-70 AND IN THE LOWER 80S DOWN ALONG THE OKLAHOMA BORDER. FOR NOW, THERE WILL BE STRONG WARM UP MONDAY AND TUESDAY, WITH MAXIMUM TEMPERATURES RISING INTO THE 90S FOR MOST LOCATIONS. ANOTHER COLD FRONT IS POISED TO SLIP SOUTHWARD THROUGH WESTERN KANSAS ON WEDNESDAY, AND RESULTANT HIGH TEMPS WILL BE LOWER, NEAR 80F DEGREES IN HAYS AND PERHAPS THE MIDDLE 80S IN THE LIBERAL AND MEDICINE LODGE AREAS. THE SHORT WAVE CROSSING FRIDAY NIGHT WILL RESULT IN PRECIPITATION CHANCES EAST OF A HAYS TO DODGE CITY TO ASHLAND LINE. AFTER FRIDAY NIGHT, SOUTHWESTERN KANSAS SHOULD BE PRECIP-FREE WITH HIGH PRESSURE ALOFT TAKING OVER. THEN THE UPPER FLOW WILL TURN NORTHWESTERLY AND A SHORT WAVE WILL SLIP SOUTHEASTWARD THROUGH KANSAS MONDAY. WITH THE SURFACE WARM UP AND COOL UPPER WAVE PASSING OVERHEAD, SMALL SLIGHT CHANCE TO CHANCES FOR CONVECTIVE PRECIPITATION WILL BE INTRODUCED MONDAY. THE COLD FRONT ENTERING THE PICTURE AT THE SURFACE LATE TUESDAY INTO WEDNESDAY WILL KEEP SLIGHT CHANCES TO CHANCES GOING FOR THUNDERSTORMS INTO WEDNESDAY. AS EACH PRECIPITATION EVENT COMES INTO THE NEAR TERM, SEVERE CHANCES WILL NEED TO BE EVALUATED. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1200 AM CDT THU MAY 30 2013 CONVECTION WILL IMPACT THE KHYS TERMINAL THROUGH THE OVERNIGHT. OTHERWISE, MAINLY VFR CIGS EXPECTED FOR KGCK/KDDC. WINDS WILL BE WESTERLY TO NORTHWESTERLY TOMORROW WITH MAGNITUDES 10-18 KN. AFTERNOON CONVECTION SHOULD REMAIN WELL E/SE OF THE TERMINALS AS DRY AIR ADVECTION PREVAILS IN THE WAKE OF A SYNOPTIC FRONT. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 87 60 87 / 20 10 10 20 GCK 58 86 57 86 / 80 10 10 20 EHA 57 89 58 89 / 20 10 10 10 LBL 59 90 60 90 / 10 10 10 20 HYS 57 82 59 84 / 100 20 20 20 P28 62 86 67 88 / 20 30 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...SUGDEN SHORT TERM...HOVORKA_42 LONG TERM...BURKE AVIATION...SUGDEN
Hazardous weather outlook, May 29, 5:15 AM CDT, 21 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...AMENDED NATIONAL WEATHER SERVICE DODGE CITY KS 515 AM CDT WED MAY 29 2013 KSZ030-031-043>046-061>066-074>081-084>090-301015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 515 AM CDT WED MAY 29 2013 /415 AM MDT WED MAY 29 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT ALONG AND EAST OF A DRYLINE WHICH IS EXPECTED TO EXTEND FROM LAKIN TO ULYSSES TO NEAR HUGOTON EARLY THIS AFTERNOON. THE PRIMARY HAZARD WILL BE TENNIS BALL SIZE HAIL, AND WIND GUSTS UP TO 75 MPH. A FEW TORNADOES WILL ALSO BE POSSIBLE LATE AFTERNOON AND THIS EVENING. A WIND ADVISORY IS IN EFFECT FROM 10 AM TO 9 PM TODAY. PLEASE REFER TO THE LATEST WEATHER MESSAGE FOR MORE DETAILS. ELEVATED FIRE DANGER LEVELS CAN BE EXPECTED NEAR THE COLORADO BORDER LATE THIS AFTERNOON. OUTDOOR BURNING IS NOT RECOMMENDED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS ON THURSDAY AND THEN AGAIN LATE FRIDAY AFTERNOON AND FRIDAY EVENING. A FEW OF THE THUNDERSTORMS ON THURSDAY MAY BE SEVERE WITH HAIL AND STRONG WINDS BEING THE PRIMARY HAZARD. IN ADDITION...LOW RELATIVE HUMIDITIES AND GUSTY WINDS WILL BE POSSIBLE OVER PORTIONS OF SOUTHWESTERN KANSAS THURSDAY. THESE CONDITIONS WILL RESULT IN ELEVATED FIRE WEATHER LEVELS...MAINLY WEST OF HIGHWAY 83. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EAST OF A LAKIN TO HUGOTON LINE AFTER 2 PM CDT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, May 29, 9:14 PM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
914 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 12 SSE KENDALL 37.77N 101.47W
05/29/2013 E1.00 INCH KEARNY KS PUBLIC
0700 PM TORNADO 12 SSE KENDALL 37.77N 101.47W
05/29/2013 KEARNY KS PUBLIC
THREE TORNADOES WERE OBSERVED. THE FIRST LASTED FROM
1850-1853 CDT, THE SECOND FROM APPROXIMATELY 1900 TO
1912CDT AND THE LAST FROM APPROXIMATELY 1920 TO 1923 CDT.
&&
01Local storm report, May 29, 10:09 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1009 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 6 SSW SCOTT STATE LAKE 38.60N 100.98W
05/29/2013 E0.88 INCH SCOTT KS PUBLIC
&&
MBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny, Lane, Scott | 40 min |
| May 29, 7:20 PM CDT | Tornado Warning | DDC | Grant, Kearny | 25 min |
| May 29, 7:45 PM CDT | Special Weather Statement | DDC | Lane, Ness, Trego | 45 min |
| May 29, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane | 49 min |
| May 30, 2:04 AM CDT | Areal Flood Warning | DDC | Hodgeman, Ness | 12 hr |
| May 30, 8:40 AM CDT | Special Weather Statement | DDC | Comanche | 50 min |
| May 30, 2:17 PM CDT | Special Weather Statement | DDC | Ellis | 43 min |
| May 30, 2:24 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 51 min |
| May 30, 2:34 PM CDT | Special Weather Statement | DDC | Ness | 41 min |
| May 30, 2:43 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 47 min |
| May 30, 3:15 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush, Trego | 45 min |
| May 30, 3:53 PM CDT | Special Weather Statement | DDC | Rush | 52 min |
| May 30, 4:20 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 40 min |
Nearby
Red Flag Warnings in Kansas, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.